Try it
Pharmacology · GI drugs: domperidone
Sample itemA patient on domperidone for gastroparesis is also given clarithromycin. What is the main risk?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. QT prolongation and torsades because of CYP3A4 inhibition raising domperidone levels
Domperidone is a peripheral D2 blocker that does not cross the blood-brain barrier well, so extrapyramidal effects are uncommon, but it prolongs the QT interval. CYP3A4 inhibitors such as clarithromycin and ketoconazole raise its levels and increase arrhythmia risk.
Option by option
A. QT prolongation and torsades because of CYP3A4 inhibition raising domperidone levels (correct)
Correct. Added QT prolongation and raised drug levels increase torsades risk.
B. Serotonin syndrome
Serotonin syndrome is not expected with this pair.
C. Extrapyramidal rigidity from central D2 blockade
Extrapyramidal effects are minimal because of poor CNS entry.
D. Respiratory depression
Respiratory depression is not a feature.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?